Print this page    •   Back to Web version of article

Kidney Stones
Part of A Practical Guide to HIV Drug Side Effects

2006

Kidney stones can occur for many reasons and are more common in temperate climates. Part of the reason for this is that stones develop when your urine is much more concentrated in minerals or crystals, as can happen when people sweat more in warmer climates. Kidney problems can occur in people taking HAART meds, especially if they drink inadequate quantities of fluids. The protease inhibitor indinavir (Crixivan) is often a culprit in the sudden onset of kidney sludge problems (so called because it's not really a stone). The sulfa antibiotic Septra/Bactrim has also been reported to cause kidney stones.

Symptoms of kidney trouble include:

If you develop these symptoms, notify your doctor or go to your local hospital as soon as possible.


Tips for Handling Kidney Stones

Anyone taking indinavir or suffering from kidney stones should consume at least 1.5 litres of healthful fluids daily, including:

Drink even more water any time you might become dehydrated -- in very hot weather, when dancing or exercising, if you've got diarrhea or if you've been vomiting. And remember that alcohol and caffeine are dehydrating. That means that beverages which contain either of these not only don't count toward that fluid amount, they actually increase your need for the good fluids. So drink up and dilute the possible harmful side effects of the medications on your kidneys.

Kidney disease is another type of kidney damage that has been associated with some antiretroviral drugs, such as tenofovir. For more information on this side effect, see "Here's Lookin' at You, Kidneys" in the Fall/Winter 2005 issue of CATIE's Positive Side magazine, available at www.positiveside.ca or by calling 1.800.263.1638 [if you're in Canada].


Previous | Next
Table of Contents




This article was provided by Canadian AIDS Treatment Information Exchange. You can find this article online by typing this address into your Web browser:
http://www.thebody.com/content/art46582.html

General Disclaimer: TheBody.com is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through TheBody.com should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.